Alert archive / North Dakota / Special Weather Statements in 2019
Special Weather Statement, NWS Bismarck, ND
NWS Bismarck, ND issued this special weather statement at Aug 23, 2019, 2:21 AM MDT for Adams County, North Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2019, 2:21 AM MDT (08:21 UTC)
- Expired
- Aug 23, 2019, 3:00 AM MDT
- In force
- 39 min
- Issued by
- NWS Bismarck, ND
County Adams County, ND
The radar
The Bismarck radar (KBIS), 162 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 8.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1284 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
462
WWUS83 KBIS 230821
SPSBIS
Special Weather Statement
National Weather Service Bismarck ND
221 AM MDT Fri Aug 23 2019
NDZ041-044-230900-
Hettinger ND-Adams ND-
221 AM MDT Fri Aug 23 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN HETTINGER
AND ADAMS COUNTIES UNTIL 300 AM MDT...
At 221 AM MDT, strong thunderstorms were located along a line
extending from 5 miles northeast of Scranton to near Shadehill.
Movement was northeast at 25 mph.
Half inch hail and wind gusts to 40 mph will be possible with these
storms.
Locations impacted include...
Hettinger, Reeder, Haynes, White Butte, North Lemmon and Bucyrus.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.
&&
LAT...LON 4594 10264 4612 10299 4628 10296 4628 10293
4647 10293 4647 10292 4598 10200 4594 10206
TIME...MOT...LOC 0821Z 228DEG 21KT 4618 10304 4572 10217
$$
ABELINGWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Aug 22, 11:27 PM MDT, 2 hours 54 minutes earlier.
Area forecast discussion, Aug 22, 11:27 PM MDT, 2 hours 54 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1227 AM CDT Fri Aug 23 2019 .UPDATE... Issued at 1213 AM CDT Fri Aug 23 2019 Convective trends continue to suggest the thunderstorms are weakening and slow to move into the region, especially areas north of Interstate 94. Shear is pretty weak with 0-6km values only around 10-20kts. Severe thunderstorms are not expected, but as low level upslope flow persists across the southwest will see a broadening of low level clouds. Will keep a 20-30 percent chance of showers and isolated thunderstorms tonight southwest, and isolated showers/thunderstorms north. UPDATE Issued at 945 PM CDT Thu Aug 22 2019 Convection continues to advance very slowly eastward through eastern Montana as cells lift mostly north northeast. Earlier we cut back pops in the west until after midnight and that still looks reasonable. 00 UTC models coming in continue to slow the timing so we utilized those through the day Friday to continue the trend of a slower eastward progression of convection. Eventually the upper trough will make it's way across the forecast area. We should see decent chances of showers and thunderstorms in the west Friday, and spreading into central ND friday night and Saturday, and continuing through Sunday. UPDATE Issued at 659 PM CDT Thu Aug 22 2019 At 7 PM Low pressure was situated near Sheridan Wyoming with Thunderstorms developing from around sheridan north to near Miles City and Jordan Montana. This convection is expected to make it's way east this evening toward North Dakota. Eastern Montana remains moderately unstable with steep low and mid-level lapse rates, but bulk shear remains very weak. Will need to monitor but as we go through the evening hours, expect to lose the instability through the evening and with a north mean storm motion, storms will be slow to reach the border. We pushed back thunderstorm chances until after midnight. The severe threat is expected to be quite a bit lower by then. Other than pushing back precip start, and some minor tweaks to sky cover, minimal changes were made to the going forecast. && .SHORT TERM...(This evening through Friday) Issued at 400 PM CDT Thu Aug 22 2019 Breezy conditions this evening before overnight showers and thunderstorms highlights the short term forecast. Currently, surface high pressure to the northeast of the forecast area is helping skies remain mostly clear with temperatures in the upper 70s. Aloft, a strong ridge with a closed low is stationed over eastern Canada into the northeast CONUS, while a shortwave trough exists in the northwestern CONUS. To our west, a surface low in central Montana continues to deepen, with the pressure gradient strengthening as the day progresses. This is leading to strong southerly winds particularly in western North Dakota, with peak wind gusts so far around 35 knots. Convection is expected to develop in southern/central Montana with the progression of the aforementioned surface low and an associated frontal boundary. From this area to western North Dakota, instability ranges from 1500 to 2500 J/kg of CAPE...however, strong capping over North Dakota this evening will help limit any convection until the overnight hours. Short-term models have continued to slow down showers and thunderstorms moving across the western border from Montana until after 6Z. This, combined with relatively weak deep layer shear and midlevel flow, seems to be limiting the severe threat for our forecast area. Model guidance shows the upper-level trough becoming separated from the surface low as it moves east into the Dakotas, with shortwaves moving through the mean flow aloft. Scattered showers and thunderstorms are possible with a marginal chance for any storms to be severe. With the surface low slow-moving, uncertainty remains on if skies will clear out much tomorrow to help boost instability, with guidance showing a small corridor of 1000-2000 J/kg of CAPE in central North Dakota. Shear is again quite weak, with inhibition again possibly limiting any severe storm development. .LONG TERM...(Friday night through Thursday) Issued at 400 PM CDT Thu Aug 22 2019 Multiple chances for precipitation this weekend and cooler temperatures next week highlight the extended forecast. As cyclonic flow aloft develops and persists to our east, numerous chances for showers and thunderstorms continue Friday night through the weekend as multiple shortwaves move through northwest flow aloft. Saturday brings the return of a more widespread severe weather threat, although still quite a conditional threat. Guidance is hinting at clearing skies and destabilization, along with stronger deep layer shear compared to the previous two days. Additionally, precipitable water values continue to be well above average, increasing the chance for widespread rain showers over central North Dakota. Sunday paints a similar picture, with a shortwave moving through bringing more showers and thunderstorms, with a conditional marginal risk of severe weather. QPF totals for the weekend currently range from less than a quarter of an inch in southwest North Dakota to over an inch and a half in our far eastern counties. For the beginning of the work week, model guidance is starting to agree on cyclonic flow continuing above the eastern CONUS, with northwest flow over the Northern Plains. Cooler temperatures are expected for the end of August, with widespread high temperatures in the mid 60s to low 70s. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1213 AM CDT Fri Aug 23 2019 Hazards to aviation will be developing stratus clouds between 1 and 3 thousand agl across southwest North Dakota tonight as moist southeast low level flow moves into the region. Scattered showers and thunderstorms are expected, with the best chances early at KDIK. Otherwise precipitation will be slow to move east into central North Dakota, until after 18-00Z. The best chance for MVFR conditions will be from KDIK-KMOT-KBIS after 15Z. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...WAA SHORT TERM...MJ LONG TERM...MJ AVIATION...WAA
Hazardous weather outlook, Aug 22, 9:07 PM MDT, 5 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1007 PM CDT Thu Aug 22 2019 NDZ001-009-017-031-032-040-043-240315- Divide-Williams-McKenzie-Golden Valley-Billings-Slope-Bowman- 1007 PM CDT Thu Aug 22 2019 /907 PM MDT Thu Aug 22 2019/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...Tonight There is a chance of thunderstorms late tonight. While a few strong thunderstorms are possible, the likelihood of severe weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There are chances of thunderstorms Friday through Sunday, but at this time there is considerable uncertainty in the potential strength of any storms. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ002>005-010>013-018>023-025-033>037-041-042-044>048-050-051- 240315- Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce- Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Stark-Morton- Burleigh-Kidder-Stutsman-Hettinger-Grant-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 1007 PM CDT Thu Aug 22 2019 /907 PM MDT Thu Aug 22 2019/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight There is a chance of thunderstorms late tonight. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There are chances of thunderstorms Friday through Sunday, but at this time there is considerable uncertainty in the potential strength of any storms. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Aug 23, 1:43 AM MDT, 38 minutes before
Special Weather Statement National Weather Service Bismarck ND 143 AM MDT Fri Aug 23 2019 NDZ043-230830- Bowman ND- 143 AM MDT Fri Aug 23 2019 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN BOWMAN COUNTY UNTIL 230 AM MDT... At 143 AM MDT, a strong thunderstorm was located 12 miles south of Scranton, or 18 miles southeast of Bowman, moving north at 25 mph. Penny size hail and wind gusts to 40 mph will be possible with this storm. Locations impacted include... Bowman, Scranton, Gascoyne, Bowman Haley Dam and Buffalo Springs. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek shelter inside a building or vehicle. && LAT...LON 4594 10335 4628 10351 4628 10300 4595 10300 TIME...MOT...LOC 0743Z 162DEG 22KT 4597 10314 ABELING
Special weather statement, Aug 23, 2:21 AM MDT, 0 minutes before
Special Weather Statement
National Weather Service Bismarck ND
221 AM MDT Fri Aug 23 2019
NDZ041-044-230900-
Hettinger ND-Adams ND-
221 AM MDT Fri Aug 23 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN HETTINGER
AND ADAMS COUNTIES UNTIL 300 AM MDT...
At 221 AM MDT, strong thunderstorms were located along a line
extending from 5 miles northeast of Scranton to near Shadehill.
Movement was northeast at 25 mph.
Half inch hail and wind gusts to 40 mph will be possible with these
storms.
Locations impacted include...
Hettinger, Reeder, Haynes, White Butte, North Lemmon and Bucyrus.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.
&&
LAT...LON 4594 10264 4612 10299 4628 10296 4628 10293
4647 10293 4647 10292 4598 10200 4594 10206
TIME...MOT...LOC 0821Z 228DEG 21KT 4618 10304 4572 10217
ABELINGThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 1:43 AM MDT | Special Weather Statement | BIS | Bowman | 47 min |
| Aug 23, 10:01 AM MDT | Special Weather Statement | BIS | Ward | 14 min |
| Aug 23, 10:34 AM MDT | Special Weather Statement | BIS | Ward | 26 min |
| Aug 23, 11:16 AM MDT | Special Weather Statement | BIS | Bottineau | 29 min |
| Aug 23, 5:34 PM MDT | Special Weather Statement | BIS | Williams | 41 min |
Nearby
Special Weather Statements in North Dakota, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.